Email updates

Keep up to date with the latest news and content from Journal of Medical Case Reports and BioMed Central.

Open Access Highly Accessed Case report

Mucous membrane pemphigoid in a patient with hypertension treated with atenolol: a case report

Patnarin Kanjanabuch*, Samornroj Arporniem, Suparat Thamrat and Pannipa Thumasombut

Author Affiliations

Department of Oral Medicine, Faculty of Dentistry, Chulalongkorn University, Bangkok, Thailand

For all author emails, please log on.

Journal of Medical Case Reports 2012, 6:373  doi:10.1186/1752-1947-6-373

Published: 31 October 2012

Abstract

Introduction

Atenolol is commonly used by patients with hypertension, angina pectoris, or myocardial infarction. There have been reports of various adverse effects associated with the use of atenolol including bullous pemphigoid. To the best of our knowledge we present the first case report of atenolol-induced mucous membrane pemphigoid.

Case presentation

A 42-year-old Thai man presented to our faculty after developing generalized fiery red gingiva and ulcerations on the buccal and labial mucosa after beginning atenolol treatment. Drug-induced mucous membrane pemphigoid was diagnosed from his clinical presentation and histopathologic and direct immunofluorescence examinations, combined with a history of beginning, and withdrawal, from atenolol therapy, with the lesions resolving after the cessation of atenolol therapy.

Conclusions

To the best of our knowledge this is the first case of atenolol-induced oral mucous membrane pemphigoid reported in the literature. The observed lesions responded to withdrawal of the offending drug with complete remission. While drug-induced mucous membrane pemphigoid is an uncommon condition, dentists or other health care workers should include this condition in the differential diagnosis when a patient uses drugs suspected to be involved with drug-induced pemphigoid.